Hail, Oakland
- When
- August 5, 5:59 PM EST
- Where
- Oakland County, 2.03 mi E of Holly
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -83.580
An isolated severe thunderstorm developed near Holly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated severe thunderstorm developed near Holly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 5, 3:16 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 416 PM EDT TUE AUG 5 2008 .SHORT TERM...TONIGHT SCATTERED SHOWERS HAVE DEVELOPED MAINLY NORTH OF I-69 WHERE LOW LEVEL CONVERGENCE IS FOCUSED IN AN AREA OF INCREASING INSTABILITY. SURFACE BASED CAPE RANGE FROM 1500-2000 J/KG WITH TEMPERATURES OVER WEST CENTRAL LOWER JUMPING 2-4 DEGREES AS THE DEWPOINT MIXED DOWN INT0 THE MID 60S OVER THE LAST HOUR. THE SHOWERS THAT HAVE ALREADY DEVELOPED HAVE BEEN RELATIVELY SHALLOW AND ARE STRUGGLING TO GET PAST A WEAK CAP IN PLACE FROM 850-750MB. AS WE HEAD INTO THIS EVENING WE WILL BE DEALING WITH A FEW MORE HOURS OF HEATING BUT A MODIFICATION OF THE 18Z DTX SOUNDING FOR A SURFACE PARCEL OF 85/67 SHOWED CAPE DECREASING TO AROUND 1200 J/KG. A MID LEVEL FRONT IS CURRENTLY POSITIONED NEAR THE STRAITS AND WILL SLOWLY PUSH SOUTH TO THE SAGINAW VALLEY THROUGH EARLY EVENING...BUT THIS WILL LIKELY NOT OCCUR UNTIL AFTER THE INSTABILITY HAS ALREADY STARTED TO DECREASE. A 60 KNOT SPEED MAX AT 500MB WILL ALSO APPROACH LOWER MICHIGAN FROM THE WEST PROVIDING ADDITIONAL LIFT BUT AGAIN WE WILL BE LACKING THE INSTABILITY TO BRING THIS WIND DOWN TO THE SURFACE. WE WILL CONTINUE TO CARRY A 20-40 PERCENT CHANCE OF SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS BUT CHANCES OF SEEING SEVERE WEATHER HAVE DECREASED. THE STRONG WIND FIELD WILL STILL SUPPORT A FEW STRONG GUSTS TO AROUND 40 MPH IF ANY SLIGHTLY MORE GIRTHY CELLS CAN DEVELOP. A MUCH DRIER AIRMASS WITH MEAN LAYER RH FALLING TO BELOW 30 PERCENT WILL ARRIVE OVERNIGHT WITH DRY CONDITIONS EXPECTED AFTER ABOUT 9 PM. TONIGHT WILL BE COOLER AS DEWPOINTS CONTINUE TO FALL INTO THE LOW TO MID 60S...SLIGHTLY HIGHER FOR METRO DETROIT. && .LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY HIGH PRESSURE BUILDING IN FROM THE WEST WILL ENSURE A DRY DAY IN SE MICHIGAN WEDNESDAY. TEMPERATURES WILL NOT BE MUCH COOLER WITH THIS AIR MASS BUT HUMIDITY WILL BE A COUPLE OF NOTCHES LOWER COMPARED TO TODAY. MOSTLY SUNNY CONDITIONS TO START THE DAY WILL GIVE WAY TO INCREASING AMOUNTS OF CUMULUS ALONG WITH THICKENING HIGH CLOUDS. THESE CLOUDS WILL BE IN ADVANCE OF THE NEXT SHORT WAVE IN THE NW FLOW ALOFT, WHICH IS SHOWN CLEARLY IN SATELLITE IMAGERY TODAY IN SOUTH CENTRAL CANADA. THIS SYSTEM WILL BECOME MORE SHEARED NW TO SE OVER LOWER MICHIGAN BY WEDNESDAY NIGHT AND THIS, ALONG WITH JUST A MODEST SUPPLY OF MOISTURE, WILL ONLY BE WORTHY OF A LOW CHANCE OF SHOWERS WEDNESDAY NIGHT AND THURSDAY WITH POSSIBLY A RUMBLE OF THUNDER. ATTENTION THEN QUICKLY TURNS TO THE NEXT WAVE OF LOW PRESSURE DIGGING INTO THE GREAT LAKES FROM CANADA THURSDAY NIGHT AND FRIDAY. THE LATEST 12Z MODELS CONTINUE TO ADVERTISE A LARGE CLOSED CIRCULATION ARRIVING FROM THE HUDSON BAY REGION THURSDAY NIGHT. DEEP CYCLONIC FLOW IN THE LOW LEVELS IS SHOWN WITH GOOD MODEL AGREEMENT TAKING 850 MB TEMPERATURES DOWN INTO THE SINGLE DIGITS BY 12Z FRIDAY MORNING. THIS, ALONG WITH COLDER TEMPERATURES ALOFT, WILL COMBINE WITH DAYTIME HEATING TO KEEP A CHANCE OF SHOWERS IN THE FORECAST ON FRIDAY BUT WITH INSTABILITY LACKING FOR DEEP CONVECTION AND THUNDERSTORM POTENTIAL. AFTER THE MAIN SURGE OF HEIGHT FALLS AND COOLER AIR ON FRIDAY, THE DETAILS OF THE NORTHWEST FLOW PATTERN OVER THE GREAT LAKES BECOME MORE UNCERTAIN THIS WEEKEND. THE ECMWF AND CANADIAN ARE SHOWING SOME SEPARATION IN THE UPPER LOWS IMBEDDED WITHIN THE LONG WAVE TROUGH. THE ASSOCIATED SHORT WAVE RIDGE SUGGESTS ONE OF THE TWO DAYS THIS WEEKEND WILL BE DRY IN SE MICHIGAN. FOR NOW, SUNDAY LOOKS LIKE THE BETTER DAY ALLOWING FOR SOMETHING ALONG THE LINES OF THE 12Z GFS TO VERIFY, WHICH IS A MORE CONSOLIDATED UPPER LOW OVERHEAD ON SATURDAY MOVING SLOWLY EASTWARD BY SUNDAY. THESE DIFFERENCES HAVE MORE OF AN IMPACT ON THE DISTRIBUTION OF RAIN CHANCES THIS WEEKEND THAN THE TEMPERATURE TREND. BELOW NORMAL READINGS ON SATURDAY LOOK LIKE A SOLID BET TO THEN MODIFY SLIGHTLY UPWARD ON SUNDAY. THE LATEST GLOBAL MODEL SOLUTIONS ARE THEN COLLECTIVELY A LITTLE LESS COMMITTED TO A PROLONGED PERIOD OF AMPLIFIED UPPER LEVEL FLOW TO START NEXT WEEK. THERE IS A PRETTY STRONG INDICATION THAT EASTERN PACIFIC ENERGY WILL DRIVE THROUGH THE LONG WAVE RIDGE OVER CENTRAL NORTH AMERICA AND ARRIVE WITH A CHANCE OF SHOWERS AND STORMS AT LEAST BY TUESDAY. && .MARINE... A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE CENTRAL GREAT LAKES TODAY...WITH A COLD FRONT PROGRESSING SOUTHEAST THROUGH THE AREA IN ITS WAKE. THIS WILL BRING A CHANCE FOR THUNDERSTORMS...SOME ON THE STRONG SIDE...ACROSS EXTREME SOUTHERN LAKE HURON/LAKE ST CLAIR/LAKE ERIE. OTHERWISE NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT TONIGHT INTO WEDNESDAY IN THE 15 TO 25 KNOTS RANGE...WITH THE STRONGEST WINDS REMAINING OVER THE OPEN WATERS OF LAKE HURON. AT THIS TIME...WILL FORGO ANY HEADLINES AS NORTHWEST FLOW WILL NOT MAXIMIZE FETCH VERY WELL TO ENHANCE WIND/WAVE ACTION. EVEN SO...BE PREPARED FOR CHOPPY CONDITIONS AT TIMES...ESPECIALLY NORTHEAST OF THE TIP OF THE THUMB WHERE THOSE 15-20 KNOT WINDS WILL NOT BE TOO FAR OFFSHORE. && .PREV DISCUSSION...ISSUED 203 PM EDT TUE AUG 5 2008 AVIATION... SCT/BKN MVFR CLOUD DECK WILL CONTINUE TO LIFT INTO A SCT VFR DECK THROUGH THE AFTERNOON. SCATTERED SHOWERS/THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP BY LATE AFTERNOON AS THE MID LEVEL FRONT PUSHES SOUTH INTO A MODESTLY UNSTABLE ENVIRONMENT. HAVE TRIED TO TIME THE MOST LIKELY PERIOD FOR THUNDERSTORMS FROM 21-01Z INTO A TEMPO GROUP WITH THE POTENTIAL FOR STRONG WIND GUSTS WITH ANY THUNDERSTORM THAT DEVELOPS. A DRIER AIRMASS WILL ADVECT SOUTH ACROSS LOWER MICHIGAN OVERNIGHT ALLOWING SKIES TO SCATTER OUT AND DEWPOINTS TO FALL. THE INFLUX OF DRIER AIR SHOULD HELP TO REDUCE CHANCES OF ANY MIST/FOG OVERNIGHT BUT WILL CONTINUE TO KEEP AN EYE ON THE POTENTIAL FOR VISBYS TO DROP INTO THE 3-6 MILE RANGE. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...KEC LONG TERM....BT MARINE.......BT AVIATION.....KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 425 PM EDT TUE AUG 5 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 425 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO THIS EVENING AS A COLD FRONT SETTLES THROUGH SOUTHEAST MICHIGAN. SEVERE WEATHER IS NOT EXPECTED WITH ISOLATED STORMS PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL. SHOWERS AND THUNDERSTORMS WILL END BY AROUND 9 PM AS DAYTIME HEATING WANES. MOVEMENT OF THE THUNDERSTORMS WILL BE TO THE SOUTHEAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM AFFECTS THE CENTRAL GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 425 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO THIS EVENING AS A COLD FRONT SETTLES THROUGH THE CENTRAL GREAT LAKES. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH ISOLATED STORMS PRODUCING WIND GUSTS TO 35 KNOTS AND SMALL HAIL. SHOWERS AND THUNDERSTORMS WILL END BY AROUND 9 PM AS DAYTIME HEATING WANES. MOVEMENT OF THE THUNDERSTORMS WILL BE TO THE SOUTHEAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM AFFECTS THE CENTRAL GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 650 PM EDT TUE AUG 5 2008 MIZ069-052345- OAKLAND- 650 PM EDT TUE AUG 5 2008 ...SPECIAL WEATHER STATEMENT... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOLLY...MOVING SOUTHEAST AT 30 MPH. UP TO DIME SIZE HAIL...WINDS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ORTONVILLE BY 655 PM EDT... CLARKSTON BY 710 PM EDT... PONTIAC BY 725 PM EDT... ROCHESTER BY 740 PM EDT... TROY BY 745 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRC /
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 E HOLLY 42.80N 83.58W
08/05/2008 E0.88 INCH OAKLAND MI TRAINED SPOTTER
&&
KURIMSKIThe Detroit radar (KDTX), 14 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131294.